Article Abstract

Disease flare after discontinuing gefitinib in a patient with lung adenocarcinoma and concomitant epithelial growth factor receptor mutation and anaplastic lymphoma kinase translocation

Authors: Eun Hye Park, Hwa Young Lee, Jin Woo Kim, Chang Dong Yeo

Abstract

We report on a patient with lung adenocarcinoma and a concomitant epithelial growth factor receptor (EGFR) mutation and anaplastic lymphoma kinase (ALK) translocation who developed a disease flare after discontinuing gefitinib. A 63-year-old woman with lung adenocarcinoma and a concomitant activating EGFR mutation and ALK translocation was treated with first-line gefitinib. After 4 months, she discontinued the gefitinib due to disease progression. She was admitted to the emergency room complaining of severe dyspnea and back pain 22 days after discontinuing gefitinib. A chest image showed numerous hematogenous lung metastases and extensive bone metastasis, which was compatible with a previously reported disease flare after stopping EGFR tyrosine kinase inhibitors (TKIs). Aggravated respiratory failure and progression of multiple organ dysfunction led to death 26 days after discontinuing gefitinib. This was a rare case of a disease flare up in patient with a concomitant EGFR mutation and ALK translocation after discontinuing an EGFR-TKI.